Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 95, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 23, 2020, 3:48 PM CDT for Garza County, Lynn County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2020, 3:48 PM CDT (20:48 UTC)
- Expired
- May 23, 2020, 4:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Garza County, TX, Lynn County, TX
The radar
The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:18 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 23, 2:18 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 218 PM CDT Sat May 23 2020 .SHORT TERM... Southwesterly flow aloft will continue tonight into Sunday as a trough axis sharpens from ERN MT into western Chihuahua. Thunderstorm activity continues to be expected this evening. Please see previous versions of this discussion for more detail on the immediate term insight. Storms should move east of the region by midnight with the dryline perhaps pushing as far west as a Brownfield to Tulia line. After mostly quiet conditions overnight, thunderstorms will be expected once again Sunday afternoon with an attendant risk of severe storms. Most forecast guidance has tapered high temperatures on Sunday which may proved to limit the risk to some extent though another round of severe, perhaps with greater coverage than today, appears likely. .LONG TERM... Tomorrow continues to look like an active day across the region. The upper level trough to our west will deepen as it inches closer to the CWA creating upper level southwest flow and large scale lift aloft. At the surface a lee surface cyclone in NE NM will keep west to southwest winds across the western South Plains while winds across the Rolling Plains will back in response to a surface high pressure system over the Gulf Coast. Similarity to today the dryline will set up across the South Plains with 50-60F dewpoints across the central South Plains and the Rolling Plains. CI along the dryline will once again be possible. Although Bulk Shear values will be marginal, MUCAPES of 1000-1500 J/kg will be available and day time heating should help convection along. Additionally, an upper level jet will provide even more dynamics aloft. Thus, severe weather will be possible just west and along the I27 corridor and eastward. PWATs are also impressive, at nearly 150% of normal. With slow storm motion heavy rain could lead to localized flooding. Given all the previous information will keep the severe mention in the forecast. Monday a cold front will start to enter the CWA during the morning. This front may kick off a few thunderstorms, but the overall trend suggests a showery and cool day with high temperatures well below normal. Cold air advection behind the front means that severe thunderstorms will be less likely. PWs will continue to run above normal Monday so localized flooding may continue. In the wake of the cold front temperatures Tuesday will run well below normal with highs reaching the high 70s area wide. Models continue to diverge on how mid to late next week will play out. Long range guidance depicts a double omega block type pattern across the CONUS. One centered over the west coast and one over the east. But the diverge emerges on where the upper low ends up. The GFS keeps the low to our west while the ECMWF keeps it to our SE. Either way some recycled moisture around the upper low will keep an increased chance of showers and thunderstorms in our area through mid week with cooler than normal temperatures. Given how far out this event is and it will all be determined on where the UL low sets up have decided to maintain slight PoPs across much of the area through next weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 26/28
Hazardous weather outlook, May 23, 10:45 AM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1045 AM CDT Sat May 23 2020 TXZ021>044-241545- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1045 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible later this afternoon and evening from generally east of a line from Brownfield to Happy. Thunderstorms will have potential for very large hail near 3 inches diameter, wind gusts to 80 mph, isolated tornadoes, and localized flash flooding. Elevated fire danger may develop over the western South Plains and extreme southwest Texas Panhandle this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms and local flooding will be possible over the entire area Sunday afternoon into Sunday night. A few strong thunderstorms along with locally intense rain and flooding may also develop late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Special weather statement, May 23, 3:41 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Lubbock TX 341 PM CDT Sat May 23 2020 TXZ022-028-029-232100- Castro TX-Lamb TX-Hale TX- 341 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CASTRO... NORTHWESTERN HALE AND NORTHEASTERN LAMB COUNTIES UNTIL 400 PM CDT... At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Olton, moving northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springlake. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern Texas. LAT...LON 3411 10227 3427 10239 3447 10223 3422 10199 TIME...MOT...LOC 2040Z 236DEG 19KT 3424 10226 23
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 49 min |
| May 22, 8:21 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 41 min |
| May 23, 3:41 PM CDT | Special Weather Statement | LUB | Castro | 19 min |
| May 23, 3:55 PM CDT | Special Weather Statement | LUB | Swisher | 20 min |
| May 23, 4:19 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb, Swisher | 56 min |
| May 23, 4:31 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 29 min |
| May 23, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 64 min |
| May 23, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 60 min |
| May 23, 4:51 PM CDT | Tornado Warning | LUB | Garza | 24 min |
| May 23, 5:13 PM CDT | Areal Flood Advisory | LUB | Garza | 2 hr |
| May 23, 5:14 PM CDT | Tornado Warning | LUB | Garza | 31 min |
| May 23, 5:33 PM CDT | Special Weather Statement | LUB | Hale, Hockley, Lamb | 27 min |
| May 23, 5:39 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock, Lynn | 51 min |
| May 23, 5:42 PM CDT | Areal Flood Advisory | LUB | Crosby, Lubbock | 2 hr |
| May 23, 5:43 PM CDT | Tornado Warning | LUB | Garza | 32 min |
| May 23, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 59 min |
| May 23, 5:52 PM CDT | Flash Flood Warning | LUB | Garza | 4 hr |
| May 23, 6:01 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 59 min |
| May 23, 6:12 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 33 min |
| May 23, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Hockley, Lubbock, Lynn and 1 more | 61 min |
| May 23, 6:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 64 min |
| May 23, 6:48 PM CDT | Tornado Warning | LUB | Garza | 27 min |
| May 23, 6:54 PM CDT | Flash Flood Warning | LUB | Garza, Lynn | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.